Xylazine Not For Human Consumption—Here’s Why
It’s alarming news but an animal tranquilizer, xylazine, is being found in Canada’s illicit drug supply. Xylazine is a sedative and analgesic used by veterenarians to sedate large animals, such as cattle or horses. Xylazine hasn’t been approved for human consumption. This begs the question, “Then why is it being discovered in drugs being sold to Canadian citizens?
There are a couple of reasons, actually. Xylazine isn’t scheduled in either the U.S. or Canada. Moreover, it causes the duration of the high to increase. For instance, fentanyl causes intense feelings of euphoria, but the effects are short-lived. Adding xylazine, otherwise know as Tranq-dope, to the mix is good for repeat business. If the dealer’s customer doesn’t die of an overdose that is.
The alarm first sounded in July 2022 after the Canadian Community Epidemiology Network on Drug Use (CCENDU) began finding xylazine in a small number of opioid samples across the country. This drug was discovered in B.C., Manitoba, Ontario, Quebec, and Nova Scotia. Karen McDonald, the lead for Toronto’s drug Checking Service, was quoted as saying that it’s presence in the fentanyl supply had increased to around 20% of the fentanyl samples checked.
That percentage has dropped and currently stands at around 6%. That’s good news, of course, but this dangerous drug isn’t usually sought out. Most people who purchase illicit opioids, such as fentanyl, aren’t even aware it’s there.
Xylazine is addictive and carries a high risk of overdose.
Moreover, people who ingest Tranq experience numerous side effects including:
- Nausea and vomiting
- Blurry vision
- Smaller pupils
- Higher blood sugar
- Impaired coordination
- Slow, ineffective breathing
- Slower heart rate
- Low blood pressure
- Blackouts and memory loss
- Susceptibility to fall into a coma
There is another side-effect that is nothing short of grotesque. Repeated use of this drug is causing severe skin lesions. Moreover, the wounds pop up sporadically on the user’s body rather than at the injection site. And, because Tranq slows blood flow, these wounds are slow to heal. It increases a person’s chance of developing illnesses such as sepsis, a serious blood infection, or endocarditis, inflammation of the heart.
Won’t receive wound care
The United States is experiencing a serious outbreak of addicts suffering with these wounds in various parts of the country. Addicts, hesitant to seek help due to being judged by their doctors or who fear repercussions for drug abuse, aren’t seeking medical care despite the fact that these Tranq-related wounds can be extremely painful. Instead they are trying to self-medicate by injecting more Tranq at the wound site expecting the pain to subside and pacify other symptoms.
That’s normally the “fix” when dealing with an addiction and beginning to suffer the effects of withdrawal. It’s not helping though. Other people try lancing and draining their wounds which puts them at risk of making things worse.
If left untreated, amputation may be the end result.
Even more concerning, a large number of medical professionals seem to be at a loss as to what to do. Treatment requires advanced forms of medical care that many are unable to provide. Further complicating matters is the fact that even if Tranq use were suspected, this drug doesn’t show up on drug tests.
Side-effects mimic opioid side-effects
Say someone is brought in after experiencing an accident and is exhibiting signs of an opioid overdose. Both Xylazine and opioids cause slowed breathing and a decreased heart rate. Therefore, a xylazine overdose is often mistaken for an opioid overdose. But since it’s not an opioid, it’s not going to respond well to intervention treatments, such as Naloxone. This life-saving medication temporarily reverses the effects of an opioid overdose. And, that gives medical personnel time to arrive on the scene.
If someone overdoses on an opioid that contains Tranq as well, Naloxone may not have the desired effect. If someone overdoses on xylazine alone, administering Naloxone has no effect on them at all.
Hard to determine exactly how prevalent it is in Canada
Because the numbers regarding Tranq overdoses vary across the nation, it’s hard to surmise how extensive the problem has become. It’s also hard to know exactly which provinces and territories have experienced an invasion of the drug because drug testing, monitoring, and surveillance widely varies across the country according to Doris Payer, an addiction neuroscience expert and knowledge broker for the Canadian Centre on Substance Use and Addiction, in an interview with Global News.
The Public Health Agency of Canada (PHAC) has acknowledged that xylazine has recently emerged in Canada as an additive in several illegal substances including opioids and cocaine. Moreover, its presence is increasing in drug samples taken across the country.
It’s important to note that the United States Food and Drug Administration (FDA) sent out letters last November providing known information about the risks of xylazine. The FDA stated in the letter that “even with appropriate testing, overdoses involving xylazine may be underdiagnosed due to xylazine’s rapid elimination from the body, with a half-life of 23-50 minutes.”
This news, while sobering, explains why it’s likely that xylazine is causing more deaths that have gone undetected. It’s on the radar now though. Health Canada is working to evaluate the risks of xylazine progress in invading the country to determine if further regulatory action is necessary.
Judging from the devastating effects this drug is having on the country just to the south of us, that answer should be yes. We must continue to fight against drug addiction and abuse at all costs. It’s our only hope of ever taking back the upper hand.